Tuesday, April 28, 2015

FDA warns about weight-loss supplement

The Food and Drug Administration issued a warning Thursday against the weight-loss supplement sold under the name Que She. The agency said the capsules contain drug ingredients not listed on the labels including a stimulant no longer available for sale in this country because it has been shown to cause heart damage and controlled subject shown to increase the risk of heart attacks and stroke.

FDA warns about weight-loss supplement

The Food and Drug Administration issued a warning Thursday against the weight-loss supplement sold under the name Que She.

The agency said the capsules contain drug ingredients not listed on the labels including a stimulant no longer available for sale in this country because it has been shown to cause heart damage and controlled subject shown to increase the risk of heart attacks and stroke.

“People who have purchased Que She should stop taking the product immediately and consult a health care professional,” the FDA advisory stated.

The agency noted that the capsules are advertised as containing a blend of “all-natural” herbs and are sold at various websites and retail outlets.

An FDA analysis of Que She found that it contains:

  • fenfluramine – a stimulant drug withdrawn from the U.S. market in 1997 after studies demonstrated that it caused serious heart valve damage
  • propranolol – a prescription beta blocker drug that can pose a risk to people with bronchial asthma and certain heart conditions
  • sibutramine – a controlled substance and prescription weight loss drug, sibutramine was the subject of a recent study whose preliminary findings showed an association between sibutramine use and increased risk of heart attack and stroke in patients who have a history of heart disease
  • ephedrine – a stimulant drug that is legally marketed over-the-counter for temporary relief of asthma but can pose a risk to people with certain cardiovascular conditions.

Moreover, the agency noted that the various substances its analysis discovered in the supplement could interact with medications taken by some users and lead to “a serious adverse event.”

To check out more Check Up items go to www.philly.com/checkup.

About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section.

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Anesthesiologist and Surgical Intensivist in the Philadelphia Area
Latest Health Videos
Also on Philly.com:
Stay Connected